Review Erowid at GreatNonprofits.org
Help us be a 2020 "Top Rated Nonprofit", and spread accurate info
about psychoactive drugs, health, culture, & policies.
("Share Your Story" link. Needs quick account creation but doesn't verify contact info)
Dancing with the Devil
Opioids
by Smiley
Citation:   Smiley. "Dancing with the Devil: An Experience with Opioids (exp41812)". Erowid.org. May 7, 2006. erowid.org/exp/41812

 
DOSE:
  oral Opioids (daily)

BODY WEIGHT: 220 lb


When I was 16 I broke my back for the first time. 6 years later I broke it again in a different location. One year later I fell off of a ladder during a snow storm on December 7. I broke my right wrist and sustained a severe concussion. It only took 3 operations to fix my face and head and only 4 to put my wrist and hand to where I could use my hand again. The cast on my wrist came off for the final time on April 15. In July of that same year I was shot and had to have a plate and four screws put in to help the bone stay together.

That was 20 years ago. After all of that I was doing OK. I only took tylanol or aspirin and that took care of me. Then 6 years ago I woke up in pain. Not a lot of pain, just enough to be uncomfortable. The pain got worse as the days became weeks, as the weeks became months the pain started to be bothersome. I could not sleep for more that an hour or two at a time. As the months started to become years the pain got to be unbearable. The doctors started me with tylanol with codiene, then hydrocodone and of course the NSAID's and the prednosone regiments began also.

When the hydro's weren't working any longer the schedule II's were introduced. At first it was 2.5mg oxycodone every 6 hours. As the years wore on the doses got larger and the variaty widened. Diazapan and amytripteline (sic) and Celebrex, then Viox with a little more then a little less prednisone. They took a deep tissue muscle biopsy out of my right thigh. I had spinal injections, bone scans, nerve studies. Then another class of meds were tried; Nourantin, Daypro, now lets try something else. By then I was taking 120mg of oxycontin three times a day. (one 80mg and one 40mg)

When I moved and had to get a new doctor the new doctor had to try something different so I got to take dilaudid 8mg every 4 to 6 hours as needed. Another doctor didn't like that so I got MS Contin 15mg every 12 hours. Because of my work, when I am able to work, I have to travel and some times for extented periods of time. So I run out of my medications on a regular basis. I have gone through withdrawals so many times that I know instantly whether I am going to throw up or shit due to illness or lack of drugs. I get rashes on my face that looks like my entire face is going to peel off. I get sores that look like boils all over. When it gets really bad and the rashes are in full swing and I have the sores on my face, hands and arms I don't like to go out in public. I look like the living dead.

One time I actually convinced a doctor that I needed to be in the hospital to get off of the medications. I was in a coma like sleep for four days. On the sixth day when I was able to walk on my own the insurance denied any more coverage so I was out right in the middle of a chance to get off of the medications.

Right now I have about 50 or 60 of the 8mg dilaudid and about 30 or so MS Contin. I also had my perscription of oxycontin filled. That means I have 90 of the 80mg tablets and 90 of the 40mg tablets. For now I am able to plan ahead. I have the medications that I need to function.

By function I mean that I am able to get up and go to work. I am able to care for myself and do the things that most people take for granted. Without my medication it is too painful to bend over far enough to get my shoes and socks on. It is too painful to raise my hands over my head so I have difficulty showering, brushing my teeth or shaving. Just getting dressed is a challange if I don't have my drugs. The pain is mostly in my thighs, hips, lower back and the shoulders and upper arms.

The bone scan shows heterotopic calcification in the large muscles where the pain is but there is not a direct correlation between the two. I also have calcium being deposited on my jaw causing a growth inside of my mouth under my tongue. The doctors don't know what to make of this type of calcification.

When I take enough medication to where I don't feel pain I find that I can't feel anything. I don't feel happy. I don't feel sad. I just don't feel.

The oxy helps the best out of all of the medications but it is the one that I abuse the most also. I sometimes crush the 2 or 3 of the 80mg tablets and snort the powder. Instantly the pain is gone and I feel good. I mean real good. But it doesn't last long and I want that good feeling again. If I am not carefull I can go through an entire months supply in one or two weeks. Then the withdrawels start and that is no fun.

The withdrawel for the dilaudid is by far the worse. I will do almost anything to not have to withdraw from dilaudid. I make sure that when I run out of dilaudid I have something else to take for at least a week. The first and only time I have withdrawm from didaudid I thought that I was going to die. I was in so much pain from the desease that I have and on top of that the pain of withdrawel was more than I could bare. I overdosed on diazipan and an antidepressent that I had laying around. Luckily for me wife found the empty containers and called 911. I had left the house and drove about a block away before I passed out. The ambulance and the police found me right away. They told me later that I would have been dead if they had gotten to me five minutes later.

I hate my life. The doctors haven't been able to find out what is wrong with me so instead of finding the source of the pain and dealing with that, they treat the symptom by giving me more and more pain medication.

I was talking to my granddaughter the other day. She broke her back during a cheer for the football players. As the smallest cheerleader they threw her up in the air and then dropped her on her return. She was in the hospital in traction for almost 6 months.

Her stepfather spent almost all of his time with her while she was in the hospital. We found out later that he was there all of the time because he was stealing her pain medication while she was in traction.

My granddaughter has had several surgeries to fix her back. The latest surgery was a huge failure. The growth around her spine cannot be removed without possibly paralyzing her. Like with me, the solution thus far is to give her larger and larger doses of pain medication. The old schedule II group to the rescue. The light headedness, constipation, dizzy feelings, nausea, cramps, sleeplessness that changes to passing out, forgetfullness, missed phone calls, the looks from friends and family, the depression and of course that feeling in the middle of the back of center of the head.

Life is not meant to be like this. This is not fun. There is no fun or enlightenment. There is nothing enjoyable about having to take this type of medication. I would gladly give all of the medication that I have for one day being free of this pain.

Sometimes I wonder if I am alone in having to life like this. Opiates are not a long term solution to having pain. They are ruining my life. They are ruining the relationship I had with my wife.

Exp Year: 2005ExpID: 41812
Gender: Male 
Age at time of experience: Not Given 
Published: May 7, 2006Views: 35,541
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Opioids (407) : Various (28), Relationships (44), Overdose (29), Medical Use (47), Health Problems (27), Retrospective / Summary (11)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults